Thunderstorm Wind, Sussex
- When
- August 10, 3:05 PM EST
- Where
- Sussex County, Sussex
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.200, -74.617
A severe thunderstorm knocked down trees and power lines in Sussex and Franklin Boroughs and Wantage Township.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A severe thunderstorm knocked down trees and power lines in Sussex and Franklin Boroughs and Wantage Township.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 10, 2:20 PM EST, 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
320 PM EDT THU AUG 10 2006
.SHORT TERM /TONIGHT THROUGH SATURDAY/...
SOMEWHAT HUMID AND UNSTABLE AIR (LI/S PROGGED AT MINUS 3 AT PHL AT
18Z BY THE NAM FOUS) OVER THE ENTIRE AREA HAS SPAWNED SCATTERED
CONVECTION JUST NORTH OF THE QUASI-WARM FRONTAL BOUNDARY, WHICH IS
APPARENTLY ACROSS THE DELMARVA, AT MIDDAY AND EARLY AFTERNOON.
UPSTREAM, THE ACTIVITY MOVING INTO AND THROUGH OHIO APPEARS POISED
TO REACH OUR SOUTHERN ZONES LATER THIS EVENING, IF THAT HOLDS
TOGETHER. AS SUCH, WE KEPT THE 40 POPS FOR THE NORTHERN AND MANY OF
THE CENTRAL ZONES IN VIEW OF CURRENT ACTIVITY, AND BUMPED THE POPS
UP TO 50 OVER CECIL, NEW CASTLE, AND SALEM COUNTIES AND POINTS
SOUTHEAST AND SOUTH FOR WHAT MAY BE ARRIVING LATER THIS EVENING.
AFTER THE FRONT MOVES PAST THE AREA TOWARD AND AFTER MIDNIGHT, WE
LEFT IN THE SLIGHT CHANCE OF SHOWERS IN THE COLD AIR ADVECTION
BEHIND THE FRONT FOR THE EASTERN AND SOUTHERN ZONES INTO THE
OVERNIGHT PERIOD.
THEN, THE MAV MOS AS WELL AS ETA AND GFS BUFKIT SHOW GOOD
STRATOCUMULUS DEVELOPMENT FRIDAY IN THE COLD AIR ADVECTION. SO, WE
INCREASED THE CLOUD COVER A BIT WITH GOOD MIXING OCCURRING. THE
WORDING USED WILL BE PARTLY SUNNY AND LESS HUMID. WINDS ARE
FORECAST TO BE BREEZY FRIDAY, GUSTING TO 20 TO 25 MILES AN HOUR.
WITH THE HIGH BUILDING OVER THE AREA FRIDAY NIGHT AND SATURDAY,
SUNNY AND SEASONABLY WARM CONDITIONS DURING THE DAY AND CLEAR AND
PLEASANT NIGHTTIME CONDITIONS ARE EXPECTED, AS THE MODELS ARE
CONSISTENT AND THE VARIOUS COMPONENTS OF THE STATISTICAL GUIDANCE
ARE WITHIN HAILING DISTANCE OF EACH OTHER. THE MET GUIDANCE, THOUGH,
WAS FELT TO BE TOO LOW FOR SATURDAY, AND WE COMPROMISED BETWEEN THE
MAV AND NGM NUMBERS.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
A SPELL OF DRY AND REASONABLY TOLERABLE WEATHER IS FORECAST. THE
NEXT FRONT APPEARS TO APPROACH TUESDAY, AND MOVE THROUGH THE AREA
TUESDAY NIGHT, WITH COOLER AND DRIER CONDITIONS FOR THE MID TO LATE
WEEK PERIOD. HPC GUIDANCE WAS FOLLOWED, AS IT LOOKED REASONABLE
WITH RESPECT TO MEDIUM RANGE MODEL GUIDANCE.
&&
.AVIATION /THROUGH 18Z FRIDAY/...
PLENTY OF MOISTURE AROUND TODAY IN THE LOWER LEVELS AS CU POPPED
FAIRLY EARLY THIS MORNING. SEVERAL THINGS HAPPENING NEAR THE REGION
THIS AFTERNOON WITH A WARM FRONT TRYING TO LIFT NORTHWARD, WHILE
A PREFRONTAL TROUGH ARRIVES FROM THE WEST. MEANWHILE, THE ACTUAL
COLD FRONT IS DROPPING ACROSS LAKE ONTARIO AS OF 19Z. WITH THE
SYNOPTIC LIFT INCREASING THROUGH THIS AFTERNOON, SCATTERED SHOWERS
AND ISOLATED THUNDER POPPED WITHIN THE MOIST AND MORE UNSTABLE AIR.
THE OVERALL LIFT IS NOT THAT STRONG THOUGH AS THE BULK OF THE
DYNAMICS IS LAGGING A BIT TO OUR NORTHWEST. THE MENTION OF EITHER A
VCSH OR A CB QUALIFIER HAS BEEN CARRIED IN THE TAF THROUGH ABOUT
00Z. IT APPEARS THE MAIN THREAT FROM ANY CONVECTION WILL BE HEAVY
RAINFALL WHICH WILL BRIEFLY REDUCE THE VISIBILITY, HOWEVER LOCALLY
GUSTY WINDS CANNOT BE RULED OUT DUE TO A DRY LAYER ALOFT SEEN ON
NEARBY 12Z RAOBS. WE WILL MONITOR RADAR TRENDS AND ISSUE ADMENDMENTS
AS NEEDED.
THE COLD FRONT IS FORECAST TO MOVE THROUGH THE REGION AROUND MIDNIGHT
WITH A PRONOUNCED WIND SHIFT. THE PREFRONTAL TROUGH MAY TURN THE
WINDS MORE WESTERLY BEFORE THE FRONT ARRIVES, HOWEVER AFTER THE COLD
FRONTAL PASSAGE, WINDS WILL SHIFT TO THE NORTH OVERNIGHT. CONFIDENCE
IS NOT REAL HIGH ON HOW CLOUDS BEHAVE TONIGHT AS CAA KICKS IN LATE.
THERE WILL BE SOME CU LEFT THIS EVENING, THEN IT MAY CONVERT OVER TO
SOME SC OVERNIGHT. CU AND/OR SC SHOULD FORM FRIDAY WITH SOME HEATING
AND CAA. BUFKIT FORECAST SOUNDINGS SHOW GOOD MIXING POTENTIAL
DURING FRIDAY AS THE GRADIENT TIGHTENS A BIT WITH THE SURFACE HIGH
TO OUR NORTHWEST AND GOOD CAA OCCURRING. ATTM, WE PUT GUSTS TO 20
KNOTS AT ALL TERMINALS (A LITTLE HIGHER GUST FOR KACY WITH
NORTH-NORTHEAST WIND) FROM ABOUT 13Z FRIDAY ON.
&&
.MARINE...
THE SOUTHERLY FLOW WILL CONTINUE FOR AWHILE TONIGHT, BUT VEER TO THE
WEST LATE, THEN BECOME NORTH TOWARD DAYBREAK AS A COLD FRONT SLIDES
EAST OF THE AREA. THE MAIN FOCUS WITH THIS PACKAGE IS WITH THE COLD
FRONTAL PASSAGE ITSELF AND ESPECIALLY THE CAA ON FRIDAY. BUFKIT
SOUNDINGS FOR THE BUOYS SHOW GOOD MIXING POTENTIAL OVER THE WATER AS
COLDER AIR ALOFT ADVECTS IN UNDER A TIGHTER PRESSURE GRADIENT. THE
NAM-WRF IS STRONGER WITH THE FLOW WHILE THE GFS IS NOT AS ROBUST,
HOWEVER BOTH MODELS INDICATE THAT A GUST POTENTIAL IS THERE. BASED
ON A FAIRLY WELL-ALIGNED NORTHEASTERLY FLOW (FROM THE SURFACE TO
ABOUT 850 MB) SETTING UP ON FRIDAY, THERE SHOULD BE A SEVERAL HOUR
PERIOD OF AT LEAST GUSTS TO 25 KNOTS. IF THE NAM-WRF WINDS UP BEING
CORRECT, THERE COULD BE GUSTS TO 30 KNOTS. FOR NOW, WE WILL GO WITH
GUSTS RIGHT AROUND 25 KNOTS STARTING ABOUT 11Z FRIDAY AND CONTINUE
THEM THROUGH ABOUT 03Z FRIDAY. BASED ON THIS, WE WILL RAISE A SMALL
CRAFT ADVISORY FOR THE COASTAL WATERS FOR THE TIMES MENTIONED ABOVE.
DELAWARE BAY IS TRICKY AS SOME MARGINAL SMALL CRAFT ADVISORY GUSTS
COULD OCCUR FOR A TIME FRIDAY WITH THE CAA AND TIGHTER GRADIENT
(ALTHOUGH THE WIND MAY BE MORE CROSS THE BAY AS OPPOSED TO DOWN THE
LENGTH OF THE BAY). TO PLAY IT SAFE AT THIS POINT THOUGH, WENT AHEAD
AND ADDED THE LOWER DELAWARE BAY INTO THE SMALL CRAFT ADVISORY.
THE WINDS SHOULD SUBSIDE FRIDAY EVENING AS THE GRADIENT RELAXES.
SOME MODEL GUIDANCE SHOWING A POTENTIAL SECONDARY SURGE OF 20 KNOT
WIND GUSTS ON SATURDAY MORNING, HOWEVER THE CURRENT THINKING IS THAT
IT WILL REMAIN BELOW THE CRITERIA. HIGH PRESSURE THEN SETTLES IN
DURING THE COURSE OF THE WEEKEND AND EARLY NEXT WEEK.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ431-450>455 FROM 7 AM FRIDAY
TO 11 PM FRIDAY.
&&
SHORT TERM/LONG TERM.../
AVIATION/MARINE...GORSEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 448 AM EDT THU AUG 10 2006 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001- 007>010-012>027-PAZ054-055-060>062-067>071-110900- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 448 AM EDT THU AUG 10 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 217 PM EDT THU AUG 10 2006 NJZ018-019-PAZ068>071-102030- CAMDEN-NORTHWESTERN BURLINGTON-MONTGOMERY-BUCKS-DELAWARE- PHILADELPHIA- INCLUDING THE CITIES OF...CAMDEN...CHERRY HILL...MOORESTOWN... MOUNT HOLLY...NORRISTOWN...DOYLESTOWN...MEDIA 217 PM EDT THU AUG 10 2006 ...SHOWERS AND THUNDERSTORMS CLUSTERED AROUND PHILADELPHIA.... A CLUSTER OF SHOWERS AND THUNDERSTORMS WERE CLUSTERED AROUND PHILADELPHIA MOVING SLOWLY TO THE EAST AT 10 MPH. THERE HAS BEEN A SLIGHT INCREASE IN COVERAGE AND INTENSITY OVER THE PAST 30 MINUTES. THE SLOW MOVEMENT WILL BRING A PERIOD OF VERY HEAVY RAIN OVER THE AREA FOR THE NEXT HOUR AND MAY RESULT IN SOME LOCALIZED STREET FLOODING. EBERWINE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 315 PM EDT THU AUG 10 2006 NJZ013-014-102015- WESTERN MONMOUTH-EASTERN MONMOUTH- INCLUDING THE CITIES OF...FREEHOLD...SANDY HOOK 315 PM EDT THU AUG 10 2006 ...STRONG THUNDERSTORM IN MONMOUTH COUNTY... A THUNDERSTORM WAS LOCATED NEAR LINCROFT IN MONMOUTH COUNTY MOVING TO THE EAST AT 10 MPH. THIS STORM HAS INCREASED IN INTENSITY OVER THE PAST 15 MINUTES AND WILL BRING A PERIOD OF VERY HEAVY RAIN AND A POSSIBLE WIND GUST TO 40 MPH. THE STORM WILL MOVE SLOWLY TOWARD RED BANK AND FAIR HAVEN AND MAY CAUSE SOME ISOLATED STREET FLOODING. EBERWINE
The Philadelphia radar (KDIX), 140 km away, was scanning. The volume nearest the first event began at 20:05 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2006Every state in 2006This day in weather historyWarnings in New Jersey, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529428.